Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 52, NWS Newport/Morehead City, NC

October 30, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 30, 2019, 8:14 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2019, 8:14 PM EDT (00:14 UTC)
Expired
Oct 31, 2019, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

878 
WHUS42 KMHX 310014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Wed Oct 30 2019

...HIGH RIP CURRENT RISK FOR ALL EASTERN NORTH CAROLINA BEACHES
THURSDAY...

.The combination of increasing southerly winds, continued
northeasterly swell and high astronomical tides will lead to a 
high risk for dangerous rip currents all eastern North Carolina
beaches on Thursday.


NCZ203-205-311215-
/O.EXP.KMHX.BH.S.0051.000000T0000Z-191031T0000Z/
/O.NEW.KMHX.BH.S.0052.191031T0014Z-191101T0000Z/
Northern Outer Banks-Hatteras Island-
814 PM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Thursday
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...All eastern North Carolina Beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

NCZ195-196-199-204-311215-
/O.NEW.KMHX.BH.S.0052.191031T0014Z-191101T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
814 PM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Thursday
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...All eastern North Carolina Beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 30, 8:10 PM EDT, 4 minutes earlier.

Area forecast discussion, Oct 30, 8:10 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
810 PM EDT Wed Oct 30 2019

.SYNOPSIS...
A strong cold front will approach from the west Thursday night
pushing offshore through the early morning hours Friday. Cool
high pressure builds in Friday and for the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 4 pm Wednesday...Low level east flow along with moisture
streaming in of the surface from the southwest was resulting in
persistent cloud cover and scattered showers moving northeast
across portions of the area. This pattern will persist this
evening and through a portion of the overnight with cloudy skies
and some scattered light rain and drizzle. QPF amounts should
be limited to just a few hundredths of an inch in most areas.
Lows tonight are a little tricky as they fall initially, but
temperatures rise through a portion of the overnight before
daybreak as the southerly flow increases resulting in a non
diurnal curve. Lows tonight in the upper 60s with lower 70s near
the coast. This may be too cool inland and need to be raised to
the lower 70s everywhere.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
As of 4 pm Wednesday...Southerly flow increases Thursday with
conditions becoming warm and breezy by mid morning Thursday.
Highs Thursday will reach the low 80s. Winds increase through
the afternoon with winds gusts around 25 to 30 mph inland and 35
mph near the coast and Outer Banks. By Thursday night winds
along the Outer Banks should be gusting to near 40 mph. Other
than a few scattered showers there should not be much in way of
rain activity Thursday with POPS between 20 to 25%. A strong
forced line of showers and storm will rapidly approach from the
west late Thursday night. Expect strong gusty winds along and
just behind the front late Thursday night/early Friday morning.
The line should reach the coastal plain around midnight,Highway
17 around 2 am and Outer Banks by 4 am. There is a slight to
marginal risk of severe storms, mainly severe wind of 50 to 60
mph, across nearly the entire region Thursday night. Temps crash
rapidly behind the front potentially dropping 10 to 15 degrees
in an hour or so. By Friday morning temperatures should have
fallen into the low 50s inland to around 60 Outer Banks.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 300 AM Wed... Unsettled weather in the form of some
scattered showers along the Outer Banks and gusty winds
everywhere will continue through Friday morning, as a strong
cold front pushes offshore. Then, much cooler weather is
expected this weekend, with some coastal showers possible. High
pressure then builds into the area into early next week.

Thursday and Friday...A robust upper level trough and deepening
surface low will approach from the west on Thursday, with a strong
cold front extending southward all the way into the Gulf of Mexico.
Models continue to less with precip for Thursday, with most of the
rain/moisture axis mostly over central NC. Will keep some PoPs as
scattered showers or even a thunderstorm are still possible though.
Then overnight, as the front moves closer, more widespread showers
and thunderstorms are likely, with most high res models resolving a
squall line moving across Eastern NC before daybreak Friday. Even
though timing is poor for the chances for severe weather, strong
shear will be present, and at least modest instability (some models
showing as much as 1500 J/kg) will be present if cells are able to
develop enough. This will lead to at least a risk for some damaging
wind gusts especially if a squall line is able to form.

Temperatures will be very warm Thursday and will approach record
values, as readings climb into the low to possibly mid 80s inland,
with mid to upper 70s along the coast. Mild temps will remain
overnight, but with the front crossing before mid morning Friday,
expect early morning high temps with readings falling into the 60s
for the rest of the day.

Saturday and Sunday...There is still some uncertainty for this
weekend, as an area of low pressure is expected to develop along the
front which will stall somewhere over the Gulf Stream.
How far east it stalls will determine whether just some clouds are
present along the coast, or if a more dreary and rainy day is
possible. Will continue chance PoPs along the coast Saturday through
Sunday morning, with dry conditions further inland. As high pressure
builds in from the NW later Sunday drier conditions are expected.
Cooler high temps are expected with mid to upper 60s expected
Saturday and low to mid 60s for Sunday. Chilly, but close to normal,
low temps expected as readings drop into the low to mid 40s inland,
and the 50s along the coast.

Monday and Tuesday...The region will be on the eastern edge of a
broad transcontinental longwave trough early next week, with high
pressure continuing to ridge in from the NE at the surface.
Monday should be dry, but an inverted trough may develop Tuesday
which could bring showers back into the area. Cooler weather
continues Monday, with highs possibly climbing back into the low 70s
on Tuesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through 00Z Friday/...

Mostly VFR conditions across the forecast area this evening but
a few scattered clouds hanging around the MVFR threshold could
jump between MVFR/VFR during the evening and overnight hours,
particularly because a few light sprinkles remain on radar and
these areas would be more likely to carry MVFR ceilings. Winds
are around 5 kts out of the southeast but will be picking up to
near 10 kts around daybreak and shifting to a more southerly
direction throughout the day on Thursday. As the day progresses
wind gusts will become more prevalent increasing to 20-25 kts by
late in the TAF period as a frontal boundary begins to approach
from the west. By the end of the TAF period the frontal boundary
will still be west of the forecast area, thus expect all TAF
sites to remain VFR through the TAF period with a decline in
conditions on Thursday evening.

Long Term /Thursday evening through Sunday/...
As of 800 PM Wed...Sub- VFR conditions will be likely overnight
Thursday into Friday morning as a strong cold front crosses the
airspace. Showers and thunderstorms are likely with this feature
which should clear the area by later Friday morning. VFR conditions
are then expected for the rest of the day Friday through the
weekend.

&&

.MARINE...
Short Term /Through Tonight/...

As of 330 PM Wednesday...Winds this afternoon are mostly ENE at
at 5-15 knots with seas at 3-5 feet. Winds will veer to the SE
later this evening and then SSE 10-20 overnight as strong cold
front approaches from the west. Per latest wave models, seas
will build to as high as 6 feet over the northern waters after
midnight as easterly swell arrives from storm system in the
central Atlantic. As a result, have maintained SCA for the
waters north of Ocracoke starting at 06z tonight with SCA south
of Ocracoke starting 12z Thursday.

Long Term /Thursday through Sunday/...
As of 330 PM Wed...A Small Craft Advisory has been issued for
the Albemarle Sound and rivers of eastern NC beginning Thursday
evening, while an SCA remains in effect for the coastal waters
as well as the Pamlico and Croatan/Roanoke Sounds as winds and
seas increase ahead of a strong cold front on Thursday.

Winds will increase quickly Thursday morning to S 15-25 kts, with
seas also building to 5-8 ft. Winds peak overnight at 25-30 kts,
with some brief gusts to gale force possible over the coastal
waters and Pamlico Sound. Seas also peak around 6-9 ft early
Friday morning. The cold front will cross the waters early Friday
morning, with winds abruptly turning to NW behind it and then
diminishing to 15-20 kt in the afternoon. Seas will slowly
subside Friday and then drop below 6 ft Saturday morning.

There remains some uncertainty to the forecast this weekend, as
an area of low pressure is expected to develop along the
stalled front offshore. NNE winds are expected Saturday around
10-15 kts, and could become NNW 15-25 kt Sat night/Sunday depending
on the strength/location of the low on Sunday. Small craft
conditions may be possible again as a result.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Thursday evening for NCZ195-
     196-199-204.
     Beach Hazards Statement through Thursday evening for NCZ203-
     205.
MARINE...Small Craft Advisory from 7 PM Thursday to 8 AM EDT Friday for
     AMZ131-135>137-230-231.
     Small Craft Advisory from 2 AM Thursday to 10 AM EDT Saturday
     for AMZ152-154.
     Small Craft Advisory from 8 AM Thursday to 8 AM EDT Saturday
     for AMZ156-158.
     Small Craft Advisory from 2 AM Thursday to 3 AM EDT Saturday
     for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...MHX
SHORT TERM...MHX
LONG TERM...MHX
AVIATION...RTE/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Oct 30, 3:42 AM EDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
342 AM EDT Wed Oct 30 2019

NCZ203-310745-
Northern Outer Banks-
342 AM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will move through Eastern NC early Friday
morning, and few strong to severe thunderstorms are possible, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-310745-
Hatteras Island-
342 AM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will move through Eastern NC early Friday
morning, and few strong to severe thunderstorms are possible, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-310745-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
342 AM EDT Wed Oct 30 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will move through Eastern NC early Friday
morning, and few strong to severe thunderstorms are possible, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-310745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
342 AM EDT Wed Oct 30 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will move through Eastern NC early Friday
morning, and few strong to severe thunderstorms are possible, with
damaging wind gusts the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.